0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Case Report/Case Series |

Symptomatic Hepatocellular Liver Injury With Hyperbilirubinemia in Two Patients Treated With Rivaroxaban

Evangelia Liakoni, MD1; Alexandra E. Rätz Bravo, PhD1,2; Luigi Terracciano, MD3; Markus Heim, MD4; Stephan Krähenbühl, MD, PhD1
[+] Author Affiliations
1Department of Clinical Pharmacology and Toxicology, University Hospital Basel, Basel, Switzerland
2Regional Pharmacovigilance Center, University Hospital Basel, Basel, Switzerland
3Institute of Pathology, University of Basel, Basel, Switzerland
4Department of Hepatology and Gastroenterology, University Hospital Basel, Basel, Switzerland
JAMA Intern Med. 2014;174(10):1683-1686. doi:10.1001/jamainternmed.2014.3912.
Text Size: A A A
Published online

Importance  Treatment with the new oral anticoagulant rivaroxaban can be associated with severe liver injury.

Observations  We report 2 patients with predominantly hepatocellular liver injury that had onset during treatment with rivaroxaban. Both were symptomatic, had massively elevated transaminase activity levels and hyperbilirubinemia, and fulfilled the criteria of Hy’s law. Liver biopsy in 1 patient revealed centroacinar hepatocyte necrosis as the predominant finding. Both patients showed a rapid biochemical and clinical recovery after discontinuing rivaroxaban therapy. Between 2008 and 2013, 42 cases of liver injury possibly associated with rivaroxaban treatment have been reported to the Swiss Agency of Therapeutic Products (Swissmedic). Thirteen of these patients fulfilled the criteria of Hy’s law.

Conclusions and Relevance  Treatment with rivaroxaban can be associated with severe, symptomatic liver injury. Physicians should be aware of this adverse drug reaction. We propose rapid discontinuation of treatment with rivaroxaban in case of symptomatic liver injury and, taking into account its severity, avoiding reexposure.

Figures in this Article

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Place holder to copy figure label and caption
Figure 1.
Clinical Course of Patient 1

The patient was hospitalized on day 0, and rivaroxaban therapy was discontinued. A liver biopsy was obtained on day 3. On day 19, the patient had made a full clinical recovery. At this time, the activities of alkaline phosphatase and aspartate aminotransferase (not shown) had normalized, whereas the activity of alanine aminotransferase and the serum bilirubin concentration were still slightly elevated.

Graphic Jump Location
Place holder to copy figure label and caption
Figure 2.
Liver Biopsy of Patient 1

A, At low magnification, the lobular architecture is preserved and a minimal lymphocytic inflammation of portal tracts and perivenular confluent bridging necrosis are detectable (hematoxylin-eosin, original magnification ×100). B, At higher magnification, perivenular confluent necrosis with cell dropout, mild mononuclear inflammation, and several macrophages containing ceroid pigment can be detected (hematoxylin-eosin, original magnification ×200).

Graphic Jump Location

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
Jobs
brightcove.createExperiences();